Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 24, 2023, 1:22 AM CDT for Barry County, Stone County, Taney County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2023, 1:22 AM CDT (06:22 UTC)
- Expired
- Mar 24, 2023, 4:11 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 3:35 AM CDT | FLASH FLOOD | 3 W Branson, MO | DELAYED REPORT: ROARK CREEK REACHED FLOOD STAGE OVERNIGHT IN BRANSON, CRESTING AT 9 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WGUS53 KSGF 240622
FFWSGF
MOC009-209-213-241015-
/O.NEW.KSGF.FF.W.0009.230324T0622Z-230324T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
122 AM CDT Fri Mar 24 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Barry County in southwestern Missouri...
Southern Stone County in southwestern Missouri...
Taney County in southwestern Missouri...
* Until 515 AM CDT.
* At 122 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kimberling City, Hollister, Silver Dollar City, Reeds Spring,
Seligman, Indian Point, Branson West, Shell Knob, Golden, Table
Rock, Emerald Beach, Kirbyville, Eagle Rock, Lampe, Cape Fair,
Ridgedale, Ozark Beach, Table Rock Lake, Lake Taneycomo, Bull
Shoals Lake, Table Rock State Park, Shepherd of the Hills State
Park and Roaring River State Park.
This includes the following low water crossings...
Trigger Creek at Highway J.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3650 9404 3682 9331 3682 9328 3665 9330
3668 9281 3650 9302 3650 9329 3650 9361
3650 9368 3650 9371 3650 9375 3650 9383
FLASH FLOOD...RADAR INDICATED
$$
MMT1 follow-up statement
876
WGUS73 KSGF 240911
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
411 AM CDT Fri Mar 24 2023
MOC009-209-213-240921-
/O.CAN.KSGF.FF.W.0009.000000T0000Z-230324T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Stone MO-Taney MO-
411 AM CDT Fri Mar 24 2023
...FLASH FLOOD WARNING FOR SOUTHEASTERN BARRY, SOUTHERN STONE AND
TANEY COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
Runoff from heavy rainfall overnight will continue to cause flooding
across the warned area. Please continue to heed all road closures.
Do not drive into flooded areas.
LAT...LON 3650 9404 3682 9331 3682 9328 3665 9330
3668 9281 3650 9302 3650 9329 3650 9361
3650 9368 3650 9371 3650 9375 3650 9383
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 12:30 AM CDT, 52 minutes earlier.
Area forecast discussion, Mar 24, 12:30 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1230 AM CDT Fri Mar 24 2023
Key Messages:
1. High confidence (80-90%) in heavy rain and flooding/flash
flooding tonight into Friday and a flood watch remains in effect
for most of the area.
2. Lower confidence severe risk (30-40%) this afternoon and
evening and for Friday afternoon.
3. Seasonable temperatures with low end rain chances later this
weekend into next week.
4. Another stronger system slated for late next week.
.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Mar 23 2023
Frontal boundary has pushed southeast to near Neosho to
Springfield to Fort Leonard Wood line as of 18z. Radar shows some
scattered light showers along and ahead of the front in southern
MO and another batch of showers in northeast Oklahoma into
southeast Kansas.
Large scale upper trough was over the western U.S. with Pacific
moisture stream extending northeast out of Baja and into the
central/southern plains and mid Mississippi valley regions. Low
level moisture continues to increase ahead of the surface front
with dewpoints in the low to mid 60s. Behind the front,
temperatures have dipped back into the 50s/low 60s, while ahead of
the front, upper 60s to mid 70s were occurring.
Severe chances this afternoon and tonight...
Chance of some surface based convection later this afternoon along
and south of the surface front and CAMS are showing some discrete
supercell potential. Main risk appears to be with large hail, with
lower probabilities of damaging wind and even an isolated tornado
potential. This will mainly be confined to areas south of the U.S
60 corridor late this afternoon and evening in locations south of
the front.
In areas on the cold side of the front, there will be a sharp
frontal inversion with some decent mid level lapse rates which
would still support a large hail risk. Hail size potential for
both areas will be up to golf ball size.
Flooding potential tonight and Friday...
Convection is expected to initiate later this afternoon and then
become widespread over the area early this evening. Deterministic
and ensemble data have not wavered from the ample moisture
expected over the area tonight into Friday with PW values
exceeding the 90th percentile to max climatological values during
this time frame. Given the classic flooding/flash flooding
synoptic setup with a deep trough to the west and nearly
stationary/slow moving boundary, repeated rounds of convection
over the same locations will likely occur. With high moisture
content available, flooding and flash flooding are expected over a
large portion of the CWA where a flood watch remains in effect
through Friday evening.
A secondary wave along the front is expected to develop to our
south on Friday and lift northeast along the front into our far
eastern CWA during the afternoon. As instability and lift
increases ahead of the surface wave and front, there will be a
quick severe risk mainly for damaging wind gusts and large hail
for a brief period in our far eastern CWA in the afternoon before
this passes to the east of the area. Much better severe chances
will be to our east/southeast on Friday and Friday night. The
heavy rain and flooding potential will continue into Friday, with
the highest potential shifting southeast in our CWA.
Widespread 2 to 4 inch rainfall amounts are expected along and
south of a Joplin to Rolla line with localized amounts of 5 to 6
inches possible where the thunderstorms can train repeatedly over
the same areas. The latest LPMM total QPF params do support the
potential of over 4 inches in several bands along and south of the
Joplin to Rolla line.
.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Mar 23 2023
Friday night, the bulk of the heaviest precipitation will shift
east of the area, but some wrap around moisture will keep the
potential for rainfall over our northern CWA through the night.
Temperatures behind the front through the weekend will be near or
slightly below seasonal norms. The upper flow will become more
zonal over the weekend into early next week, bringing some
periodic weaker shortwave energy into the area and some light
low end (20-40%) precipitation chances from Saturday night into
Tuesday.
A deeper trough is expected to develop again in the western U.S.
heading into the middle of next week and the upper flow will start
to become more amplified by late Wednesday into Wednesday night.
May start to see some convection during this time frame, with
better chances spreading into the area on Thursday. There are some
timing differences with the global models on how quickly the
trough moves into the area, so confidence in timing of stronger
storm potential is fairly low at this time, but we'll have to keep
an eye on this as we head into next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1152 PM CDT Thu Mar 23 2023
A front moved through the region tonight with rounds of storms and
heavy rainfall that brought MVFR and IFR ceilings and
visibilities. These flight conditions are forecast to remain
through the overnight hours and into Friday as the frontal
boundary stalls and continues to provide the focus for showers
storms to move across the area. This will continue IFR conditions
with LIFR possible where storms move over airfields.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Friday night for MOZ057-058-068>071-
077>083-088>098-101>106.
KS...Flood Watch through late Friday night for KSZ101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...HatchHazardous weather outlook, Mar 23, 7:39 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 739 PM CDT Thu Mar 23 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 739 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk DISCUSSION... Showers and thunderstorms will continue to track across the area tonight. Heavy rain will occur with the thunderstorms which are expected to train across the same locations and cause flooding and flash flooding to occur. Highest rain totals where widespread 2 to 4 inches through Friday are expected along and south of a Joplin to Rolla line. Some localized areas may see 4 to 6 inches of rain. Some of the storms south of the front will still have the potential to produce supercells where large hail to the size of golf balls, damaging wind gusts up to 60 mph and an isolated tornado will be possible. This will be mainly over far southern Missouri, south of a Salem to Cassville line. North of the front, there is still a risk of large hail to the size of quarters, but the main risk for both locations will be heavy rain and flooding. .DAYS TWO THROUGH SEVEN...Friday through Tuesday. The heavy rain and flooding potential will continue into Friday as the heaviest rain axis shifts southeast across the area. A second wave of strong to severe thunderstorms is expected to develop over south central Missouri Friday afternoon with damagingn wind gusts and large hail as the main severe weather risks. This risk is expected to be short lived before pushing east of our area and into the Ohio and Tennessee valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may still be needed through the late evening for far southern Missouri, mainly south of a Salem to Cassville line. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Mar 23, 11:37 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM FLASH FLOOD 4 SSW MCDOWELL 36.76N 93.82W
03/23/2023 BARRY MO DEPT OF HIGHWAYS
ROUE E WESTBOUND & EASTBOUND CLOSED DUE TO
FLOODING.
&&Local storm report, Mar 23, 11:54 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 1 WSW LINDEN 37.04N 93.15W
03/23/2023 CHRISTIAN MO PUBLIC
MANY MATURE TREES DOWNED, UPROOTED, OR
SNAPPED.
&&Local storm report, Mar 23, 11:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND DMG 2 NW CASSVILLE 36.70N 93.89W
03/23/2023 BARRY MO DEPT OF HIGHWAYS
MO-37 NORTHBOUND & SOUTHBOUND CLOSED DUE TO
FLOODING.
&&Local storm report, Mar 24, 12:39 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM FLASH FLOOD 1 N NORTHVIEW 37.30N 92.99W
03/24/2023 WEBSTER MO NWS EMPLOYEE
GREENWOOD RD AT THE POMME DE TERRE RIVER HAS
A FOOT OF WATER RUNNING OVER IT AND IS
IMPASSABLE.
&&Local storm report, Mar 24, 12:45 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM HEAVY RAIN 2 ENE BATTLEFIELD 37.13N 93.34W
03/24/2023 M2.15 INCH GREENE MO BROADCAST MEDIA
&&Local storm report, Mar 24, 1:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM FLASH FLOOD 1 S STELLA 36.75N 94.19W
03/24/2023 NEWTON MO LAW ENFORCEMENT
HIGHWAY D AT TIGER RD NEAR STELLA MO WAS
CLOSED DUE TO BEING FLOODED.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 39 min |
| Mar 23, 7:38 PM CDT | Special Weather Statement | SGF | McDonald | 37 min |
| Mar 23, 7:49 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 9 hr |
| Mar 23, 8:20 PM CDT | Special Weather Statement | SGF | Barry | 25 min |
| Mar 23, 8:40 PM CDT | Flash Flood Warning | SGF | Christian, Greene, Lawrence, Stone, Webster, Wright | 8 hr |
| Mar 23, 8:58 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| Mar 23, 9:12 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Webster | 33 min |
| Mar 23, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 39 min |
| Mar 23, 9:51 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 7 hr |
| Mar 23, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney | 48 min |
| Mar 23, 10:39 PM CDT | Flash Flood Warning | SGF | Douglas, Texas | 5 hr |
| Mar 23, 11:05 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas, Wright | 40 min |
| Mar 23, 11:16 PM CDT | Areal Flood Advisory | SGF | Christian, Douglas, Howell, Ozark, Taney | 107 min |
| Mar 23, 11:28 PM CDT | Areal Flood Advisory | SGF | Dent, Phelps, Pulaski | 2 hr |
| Mar 23, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 37 min |
| Mar 24, 1:03 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 3 hr |
| Mar 24, 1:31 AM CDT | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 3 more | 14 hr |
| Mar 24, 3:27 AM CDT | Areal Flood Warning | SGF | Douglas, Webster, Wright | 12 hr |
| Mar 24, 3:34 AM CDT | Areal Flood Warning | SGF | Douglas, Texas | 12 hr |
| Mar 24, 3:38 AM CDT | Areal Flood Warning | SGF | Douglas, Ozark, Taney | 12 hr |
| Mar 24, 4:11 AM CDT | Areal Flood Warning | SGF | Barry, Stone, Taney | 11 hr |
| Mar 24, 4:23 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Lawrence, Stone, Webster, Wright | 11 hr |
| Mar 24, 4:32 AM CDT | Areal Flood Warning | SGF | Christian, Stone | 11 hr |
| Mar 24, 4:35 AM CDT | Areal Flood Warning | SGF | Barry, McDonald, Newton | 10 hr |
| Mar 24, 4:42 AM CDT | Areal Flood Warning | SGF | Dent, Shannon, Texas | 11 hr |
| Mar 24, 5:07 AM CDT | Areal Flood Warning | SGF | Barry, McDonald | 10 hr |
| Mar 24, 1:24 PM CDT | Areal Flood Warning | SGF | Howell, Oregon, Ozark, Shannon, Taney | 13 hr |
| Mar 24, 2:36 PM CDT | Areal Flood Warning | SGF | Dent, Douglas, Ozark, Shannon, Taney, Texas and 1 more | 33 hr |
| Mar 24, 2:59 PM CDT | Areal Flood Warning | SGF | Barry, Camden, Christian, Greene, Laclede, McDonald and 7 more | 11 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.